This great case was sent in by an anonymous reader posed as a question, the likes of which we had not seen before. So, to pay homage to a wonderful radio show signing off this year, we're calling this segment: Stump the Chumps!
Our reader was dispatched to back up a crew attending to a 63 year old female complaining of lightheadedness.
The original crew had found her to be confused, lethargic, with nearly absent radial pulses, and pale clammy skin. The patient denies chest pain and shortness of breath, and adamantly denies any cardiac history. Only history of note is a recent trip to Southeast Asia over a month ago.
Her vitals were as follows:
- Pulse: 30 bpm, palpable at the brachial
- BP: 80 mmHg systolic, unable to auscultate a diastolic (LP12 unable to acquire as well)
- RR: 14, lung sounds clear and equal
- SpO2: 98% r/a
- BGL: 124 mg/dL (6.9 mmol/L)
The patient was hooked up to the cardiac monitor and a 12-Lead ECG was obtained. During acquisition of this 12-Lead, the crew established intravenous access.
After acquisition, it was decided to begin transcutaneous pacing. While the procedure was explained to the patient, 0.5 mg of atropine was administered via IV and combo-pads were placed.
A few minutes after the administration of atropine, the crew noticed a change in the rhythm and acquired a second 12-Lead.
The patient's blood pressure and skin color improved.
A few more minutes pass and again a rhythm change is noted on the monitor. Another 12-lead is acquired.
At this point, the patient has improved significantly and transcutaneous pacing is no longer necessary. The remainder of the transport was uneventful and in the hospital the patient was recommended for permanent pacemaker insertion.
We're left with a number of questions:
- Is the first 12-Lead a complete heart block? And if so, why did atropine work?
- What does the second 12-Lead show?
- What does the third 12-Lead show?
So, before we attempt to answer these questions, we'd like to hear what you think!